Published: Fri, April 21, 2017
Health | By Jay Jacobs

FDA further restricts pain medication use in kids

FDA further restricts pain medication use in kids

On Thursday, the FDA said it will require that prescription drugs containing codeine or tramadol carry a warning on the label against using them in children under 12 or in women who are breast-feeding. That can cause the level of narcotics in the bloodstream to rise too high and too quickly, risking overdose in children, due to their smaller size.

From then until May of 2015, the agency identified 24 deaths and 40 other cases of serious breathing problems in children under 18 taking medicines containing codeine.

To view the full article, register now.

Douglas Throckmorton, a top official at the FDA's Center for Drug Evaluation and Research, said in telephone briefing for reporters that the safety hazards are the result of the "unique way" these medications are broken down in the bodies of some children and adults.

Tramadol is a prescription drug that is only approved to treat pain in adults, the agency noted. Codeine also is used in cough syrup and cold remedies and sometimes is combined with other medications, such as acetaminophen.

Officials said they have been tracking reports about the drugs for years. This new action further limits the use of these medications beyond the 2013 restriction of codeine use in children 18 years to treat pain after surgery to remove the tonsils and/or adenoids.

In addition, labeling for tramadol-containing products will get a contraindication for post-operative pain management in children up to age 18 years of age who have undergone the removal of the tonsils and/or adenoids, which is already in labeling for codeine products.

"Today's actions build on a better understanding of this very serious safety issue, based on the latest evidence", Throckmorton said.

Labels for both codeine and tramadol are being updated to include additional "Contraindications and Warnings".

Multiple prescription drugs contain codeine or tramadol.

"Because we can't easily determine which children or nursing mothers specifically are at greater risk of ultra-rapid metabolism of codeine or tramadol, we are requiring manufacturers.to make important labeling changes to protect those children who are at the greatest risk", explains Throckmorton.

"We understand that there are limited options when it comes to treating pain or cough in children, and that these changes may raise some questions for health care providers and parents".

The FDA officials also urged parents to check the ingredients of over-the-counter medications and to be extremely careful of giving children any that contain codeine.

Like this: